Hormone Replacement Poisoning Average Cost

From 367 quotes ranging from $500 - 5,000

Average Cost

$1,100

First Walk is on Us!

✓ GPS tracked walks
✓ Activity reports
✓ On-demand walkers
Book FREE Walk

Jump to Section

What is Hormone Replacement Poisoning?

High levels of sexual hormones are toxic to dogs. Birth control and hormone replacement medications intended for humans contain estrogen, estradiol and progesterone. In dogs, these medications can cause estrogen or progesterone toxicity.  The most common symptoms are swollen vulva and symptoms of estrus in females, or enlarged nipples and shrunken penises in males. Both sexes can experience hair loss and have a higher risk of infection. In rare cases of long term or acute poisoning, the hormones can repress the bone marrow function and cause anaplastic anemia. Hormone poisoning in dogs has become more common with the widespread use of topical hormone replacement treatments for menopause. These medications are sprayed or rubbed on the skin, often the inside of the arm; sometimes they may be applied in a patch form. Topical applications or patches on the arm can be easily transferred to small dogs when they are held. Residue left on the hands may be passed by petting, and many dogs can also ingest the medication if they lick their owner’s hands or arms. This kind of exposure usually results in swollen or abnormal sex organs and hair loss, but if the issue isn’t resolved the dog may have an increased risk of developing more serious health problems. Exposure may also take place if a dog accidentally gains access to the medication and ingests a large number of pills or an entire tube of cream. Hormone replacement and birth control medications have a low level or immediate toxicity, and the incident usually passes with symptoms of vomiting and diarrhea. The long-term effects of these overdoses haven’t been well studied, however, and there could be an increased risk of developing cancer or bone marrow disease.

Hormone replacement medication intended for humans can cause poisoning in dogs. Veterinarians usually define this as estrogen or progesterone toxicity. The problem is commonly related to secondary exposure to topical creams and sprays.

MAKE YOUR DOG INTO A WAGMOJI

Get Wagmoji*
*Only Available on iOS

Book First Walk Free!

Symptoms of Hormone Replacement Poisoning in Dogs

Any of these symptoms should be evaluated by a veterinarian.

  • Abnormally swollen vulva in female dogs
  • Blood or discharge from the vulva
  • Symptoms of estrus
  • Enlarged nipples and small penises in male dogs
  • Hair loss in male or female dogs
  • Prostate infection (prostatitis)
  • Uterine infection in unsprayed females (pyometra)
  • Vomiting
  • Diarrhea
  • Anaplastic anemia

Types

Several different conditions can lead to high hormone levels in dogs.

  • Exposure to human medication – birth control and menopause medications contain estrogen, estradiol, or progesterone
  • Hormone therapy treatment prescribed by a veterinarian – veterinarians use hormone injections to treat some conditions in dogs
  • Excessive estrogen or progesterone excretion by the body – sometimes estrogen or progesterone toxicity can result from a natural condition; tumors on the ovaries or testicles in dogs that haven’t been spayed or neutered can sometimes excrete estrogen; glandular deficiencies could also lead to high hormone levels, and female dogs, who go through estrus but don’t get pregnant, could have elevated progesterone levels for an extended period of time

Causes of Hormone Replacement Poisoning in Dogs

  • Exposure to topical hormone replacement medication – this is more common in smaller or toy breeds because of their low body weight and the higher chance of them being picked up and held
  • Accidental ingestion of medication intended for humans
  • Administration of hormone replacement therapy – such as treatment to control estrus in female dogs

Diagnosis of Hormone Replacement Poisoning in Dogs

In most cases, abnormal genital organs or discharge will be obvious on a physical examination. The veterinarian will want to know if your dog has been spayed or neutered and when the operation took place. If someone close to the dog is using a topical hormone replacement medication, this should be discussed with the veterinarian. It’s as well to mention any possible exposure to hormone replacement medication immediately, since it can eliminate the need for more invasive tests and operations. Any possible overdose is relevant, as well as any treatment your dog may have had previously that included hormone therapy.

The veterinarian will likely take bloodwork to check for anemia and evaluate other problems. Urine tests may be needed to check for uterine or prostate infection.

If there is no obvious connection to hormone replacement or birth control medication, the veterinarian will explore other options. Recent ovariohysterectomy in a female will often suggest that the problem is related to ovarian remnant syndrome. Dogs that have not been spayed or neutered are more likely have a tumor that is producing estrogen. Ultrasound, x-rays, or exploratory surgery may be needed to check for any of these issues. The veterinarian will also evaluate glandular problems that might cause similar symptoms.

Treatment of Hormone Replacement Poisoning in Dogs

The best treatment for hormone replacement poisoning in dogs is to discontinue the exposure. Topical hormone replacement creams may need to be applied in a different location where it will not lead to secondary exposure. Hand washing after application can also help. In extreme cases, the doctor may be able to prescribe a different medication.

If an accidental overdose takes place, vomiting may sometimes be induced but no other treatment is usually needed.

If your dog is on a prescribed hormone treatment, the veterinarian may adjust the dose or prescribe a different medication that doesn’t lead to toxicity.

With cases where poisoning is not identified as a cause, the treatment can be more extensive. A second operation may be needed to resolve ovarian remnant syndrome. Tumors will need to be removed with surgery. In most cases the veterinarian will recommend that the animal be spayed or neutered if they have not been already. Steroids can be prescribed for glandular deficiencies.

Recovery of Hormone Replacement Poisoning in Dogs

Hormone replacement poisoning in dogs is a relatively new problem. There are a number of cases in which dogs have had operations or been prescribed needless medication when exposure to human hormone medication was the source of the issue.  Discussing your own medications with the veterinarian may not seem relevant, but it can be very important to avoid costly and unnecessary treatments.

Most dogs will make a complete recovery once the source of the exposure is resolved. Regular bloodwork would be advisable to check for anemia and make sure hormone levels have returned to normal. To avoid a recurrence, keep all medications out of reach of your dog and take care with the application of topical creams and sprays. Keep the application site under the clothes and wash your hands directly afterward to reduce the likelihood of transmission.